Poison control calls surge 1,500% due to ozone overdose

For millions of Americans eager to lose weight, semaglutide drugs like Ozempic have become a dream come true.

But for poison control centers, semaglutide’s popularity has been a nightmare.

Between January and November of this year, Poison Centers of the Americas reported nearly 3,000 calls involving semaglutide, an increase of more than 1,500% since 2019.

Dr. Kate Brown, the society’s clinical managing director, told CNN that most of the calls were related to dosing errors: Many times, it could be that a person accidentally took a double dose or took the wrong dose.

Semaglutide was first approved by the U.S. Food and Drug Administration in 2017 for use in patients with diabetes. It is now sold as Ozempic when used to treat diabetes and as Wegovy when used for weight loss.

Even when used as directed, this drug can cause side effects including nausea, vomiting, and constipation, especially when people first start using it.

But as semaglutide’s popularity grew, manufacturers were unable to meet the huge demand, so the FDA allowed compounding pharmacies to produce the drug in March 2022.

Compounding pharmacies are drug manufacturers who combine, mix, or alter ingredients to produce medications that are suitable for individual patients and can be administered in a different form than the original drug.


Poison centers have seen a 1,500% increase in calls related to ozone overdoses. Reuters

Novo Nordisk, the pharmaceutical company that makes Ozempic, dispenses the drug in the form of prefilled pens that are equipped with safety features designed to facilitate injecting the injectable drug in the correct dose.

But the combined semaglutide drug usually comes in a glass vial containing multiple doses, and patients draw their own dose into a syringe. This makes it easy for patients to become confused and take much larger doses than they should.

This is where we see a lot of mistakes. They end up taking too much, said Dr. Joseph Lambson, director of the New Mexico Poison and Drug Information Center.

“We’re getting reports of people taking doses that we’ve never heard of before,” Lambson added.

One of the cases involved a 50-year-old man who accidentally gave himself 50 units instead of 5 units during his first injection. He vomited for two days and was nauseous for a week.


The compounded version of Ozempic may cause severe overdose.
The compounded version of Ozempic may cause severe overdose. Reuters

Novo Nordisk said in a written statement that patient safety is its top priority: “We are taking a number of steps to ensure the responsible use of our semaglutide medicines,” the statement said. Details are available at semaglutide.com .

There is no specific treatment for semaglutide overdose. Emergency rooms and hospitals support patients with intravenous fluids and anti-nausea medications while the drugs are eliminated from the body.

The Missouri Poison Center warns people who overdose on semaglutide to watch for signs of hypoglycemia, or low blood sugar, which can be dangerous, especially if someone is taking other diabetes medications.

Signs of semaglutide overdose may include:

  • Feeling dizzy or lightheaded
  • feeling shaky or nervous
  • Sweating, chills, and clamminess
  • irritable or impatient
  • Headache
  • weakness, fatigue
  • feel sick and vomit
  • epileptic seizure
  • Confused
  • faint

If you or someone you know may have overdosed on semaglutide, experts recommend calling your local poison control center or the national hotline at 800-222-1222.

The FDA is taking these concerns seriously and has sent letters to online sellers of semaglutide warning them to stop selling it. Novo Nordisk has also taken legal action against medical spas, clinics and weight loss centers to stop them from selling counterfeit drugs.

But these compound versions are popular because they can have lower out-of-pocket costs, especially if the treatment isn’t covered by insurance.

#Poison #control #calls #surge #due #ozone #overdose
Image Source : nypost.com

Leave a Comment